Ask a doctor

Can You Use Topical Acne Medications While on Isotretinoin?

I am currently on month 3 of my second course of Isotretinoin. My skin is still oily, and I'm still getting acne break outs. Granted, they are less severe in size and number, but still happening nonetheless. I am just under 120 lbs, and I'm currently taking 40 mg a day. My question is whether or not using topical medications (Retin A, for example) will help my situation. Thanks!

Doctor Answers (3)

Topical acne medications with Isotretinoin

+1

With the low dose Isotretinoin protocols, it is safe to use topical anti acne agents. With higher doses, the skin tends to be more sensitive. But if you are on a low dose regimen, then it should be fine.

 

India Dermatologist
4.5 out of 5 stars 2 reviews

Use gentle cleansers and a good moisturizer while on accutane.

+1

We do not recommend using any type of topical medications while on Accutane. Most patient's skin is very dry from taking this medication so using a gentle cleanser and a good moisturizer is all we recommend.

Raleigh-Durham Dermatologic Surgeon
5.0 out of 5 stars 2 reviews

Topical Acne Medications and Accutane

+1

Some (few!) topical medications are ok while on Accutane, but I would not say Retin-A is one of these. Accutane causes very dry skin and applying Retin-A onto that will result in severe irritation and redness. Consult your prescribing physician for his/her recommended topicals, but Retin-A isn't going to be one of them.

Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.

You might also like...

Ask a Doctor

Get personalized answers from board-certified doctors. For free.